Iowa, 2002

Blizzard in Iowa, March 9, 2002

March 9, 2002 · NWS DVN · 5 events in 5 counties and zones

Intensifying low pressure moving into the Ohio Valley produced very strong winds sustained at 30 mph with gusts to over 45 mph. These strong winds combined with light to moderate snow to produce ground blizzard conditions in many open areas in Northeast Iowa along and north of Highway 30.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Intensifying low pressure moving into the Ohio Valley produced very strong winds sustained at 30 mph with gusts to over 45 mph. These strong winds combined with light to moderate snow to produce ground blizzard conditions in many open areas in Northeast Iowa along and north of Highway 30. The highest peak wind gust recorded was 68 mph in Winthrop in Buchanan County. Other peak wind gusts included 58 mph in Cedar Rapids in Linn County, 55 mph in Monticello in Jones County, 53 mph in Jessup in Buchanan County, and 51 mph at Independence in Buchanan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 9, 1:14 AM CST, 9 hours 1 minute earlier.

Area forecast discussion, Mar 9, 1:14 AM CST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CST SAT MAR 9 2002

VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE
WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT
OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND
POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL
KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY.

ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT
06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS
HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS
BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND
NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD
OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP
OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL
TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH
ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP
AROUND WILL CONTINUE THROUGH 18Z.

00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN
GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD
FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR
PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS
GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z
WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC
AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE
WORDING WITH FALLING TEMPS THROUGH DAY.

AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES
TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH
EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES
MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF
EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY.

.DVN...WIND ADVISORY SATURDAY.
IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

DLS

In the hours before

Special weather statement, Mar 9, 4:50 AM CST, 5 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCHES ARE NO LONGER IN EFFECT...

SEVERE THUNDERSTORM WATCH NUMBER 14 THAT COVERED MOST OF EAST
CENTRAL AND SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL AND
NORTHWEST ILLINOIS EXPIRED AT 4 AM.

SEVERE THUNDERSTORM WATCH NUMBER 17 THAT WAS IN EFFECT UNTIL 8 AM
HAS BEEN CANCELLED FOR STEPHENSON...BUREAU AND PUTNAM COUNTIES IN
NORTHWEST ILLINOIS.

THE LINE OF STRONG THUNDERSTORMS HAS MOVED TO THE EAST OF THE AREA...
ENDING THE SEVERE WEATHER THREAT.
Special weather statement, Mar 9, 5:14 AM CST, 5 hours 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101100-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CST SAT MAR 9 2002

...VERY WINDY AND MUCH COLDER WEATHER TODAY...

A DEEP LOW PRESSURE SYSTEM MOVING INTO THE GREAT LAKES WILL BRING A
RETURN OF WINTRY WEATHER TO THE OUTLOOK AREA. WINDS WILL BECOME
NORTHWEST AS A COLD FRONT PUSHES EAST OF THE AREA EARLY THIS
MORNING. BY MID MORNING...NORTHWEST WINDS WILL INCREASE TO 20 TO 35
MPH. THE TIGHT PRESSURE GRADIENT AROUND THE DEPARTING LOW WILL ALSO
PRODUCE WIND GUSTS AS HIGH AS 45 MPH EARLY THIS AFTERNOON.

AS ARCTIC AIR MOVES INTO THE REGION BEHIND THE COLD FRONT...SOME
MOISTURE WRAPPING AROUND THE DEPARTING SYSTEM WILL PRODUCE SOME SNOW.
ACCUMULATIONS UP TO 1 INCH WILL BE POSSIBLE...MAINLY NORTH OF HIGHWAY
30. TEMPERATURES WILL FALL THROUGH THE MORNING...AND THEN BECOME
NEARLY STEADY IN THE 20S TO NEAR 30 ACROSS THE REGION IN THE
AFTERNOON. THIS WILL REDUCE THE WIND CHILL INDEX INTO THE SINGLE
DIGITS. WINDS WILL GRADUALLY DIMINISH TONIGHT AS A RIDGE OF HIGH
PRESSURE MOVES INTO THE CENTRAL PLAINS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR SUNDAY.

DLS
Local storm report, Mar 9, 7:52 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CST SAT MAR 09 2002

THIS A PRELIMINARY REPORT OF THE STORM DAMAGE THAT OCCURRED
EARLY SATURDAY MORNING.  IF ADDITIONAL REPORTS ARE RECEIVED
TODAY...THEN AN UPDATED STORM REPORT WILL BE SENT.

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    VICTOR                    IA   60 MPH TSTM GUST
03/09/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    KEOSAUQUA                 IA   60 MPH TSTM GUST
03/09/02   VAN BUREN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0145 AM    11 SE MEMPHIS             MO   WIND DAMAGE
03/09/02   SCOTLAND                       REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          MACHINE SHED
                                          DAMAGED

0145 AM    WYACONDA                  MO   WIND DAMAGE
03/09/02   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN.

0145 AM    5 E WAYLAND               MO   WIND DAMAGE
03/09/02   CLARK                          TOP OF  GRAIN BIN BLOWN
                                          OFF. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 AM    FT MADISON                IA   WIND DAMAGE
03/09/02   LEE                            LIMBS AND POWER LINES
                                          DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 AM    WEST BURLINGTON           IA   WIND DAMAGE
03/09/02   DES MOINES                     REPORTED BY COOPERATIVE
                                          OBSERVER.
                                          TREES LIMBS
                                          AND POWER LINES DOWN

0230 AM    BURLINGTON                IA   60 MPH TSTM GUST
03/09/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0233 AM    DALLAS CITY               IL   80 MPH TSTM GUST
03/09/02   HANCOCK                        REPORTED BY FIRE AND
                                          RESCUE.

0233 AM    NAUVOO                    IL   80 MPH TSTM GUST
03/09/02   HANCOCK

0255 AM    OXFORD JCT                IA   65 MPH TSTM GUST
03/09/02   JONES                          REPORTED BY STORM
                                          SPOTTER.
                                          WINDOWS BLOWN
                                          OUT OF HOME
                                          6 TO 8
                                          INCH DIAMETER LIMBS DOWN

0300 AM    DAVENPORT                 IA   WIND DAMAGE
03/09/02   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          MOBILE HOMES
                                          DAMAGED IN NW DAVENPORT

0310 AM    COAL VLY                  IL   WIND DAMAGE
03/09/02   ROCK ISLAND                    *** 1 INJ ***
                                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
                                          WOMEN
                                          INJURED BY OBJECT
                                          BLOWN
THROUGH WINDOW.

0315 AM    4 NW ALEXIS               IL   WIND DAMAGE
03/09/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          POWER
                                          LINES DOWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Benton

When
March 9, 10:15 AM CST to 2:00 PM CST
Where
Benton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Blizzard, Buchanan

When
March 9, 10:15 AM CST to 2:00 PM CST
Where
Buchanan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Blizzard, Delaware

When
March 9, 10:15 AM CST to 2:00 PM CST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Blizzard, Jones

When
March 9, 10:15 AM CST to 2:00 PM CST
Where
Jones forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Blizzard, Linn

When
March 9, 10:15 AM CST to 2:00 PM CST
Where
Linn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285615, 5285616, 5285617, 5285618, 5285619.